Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jan 22, 2017, 8:09 PM EST for 21 counties in Georgia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 8:09 PM EST (01:09 UTC)
- Expired
- Jan 22, 2017, 11:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Atlanta, GA
- Wind
- 50
All 21 counties
Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Hall County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA
The radar
The Atlanta radar (KFFC), 116 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 8:26 PM EST | NON-TSTM WND DMG | 2 E Cedartown, GA | SEVERAL TREES DOWN ACROSS THE COUNTY. POWER OUTAGES IN CEDARTOWN CITY. |
| Jan 22, 9:50 PM EST | NON-TSTM WND DMG | 1 Ne Summerville, GA | MULTIPLE TREES DOWN COUNTYWIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
349
WWUS82 KFFC 230109
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
809 PM EST SUN JAN 22 2017
GAZ001>009-011>016-019>023-030-230400-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Hall GA-Polk GA-Union GA-Towns GA-
Catoosa GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-Dade GA-
Floyd GA-Fannin GA-
809 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...WALKER...
FORSYTH...WHITE...MURRAY...LUMPKIN...GILMER...WHITFIELD...NORTHERN
HALL...POLK...UNION...TOWNS...CATOOSA...CHEROKEE...GORDON...BARTOW...
PICKENS...DADE...FLOYD AND FANNIN COUNTIES UNTIL 1100 PM EST...
At 807 PM EST...strong gusty winds were developing with a strong
storm system at the surface over northwest Georgia. Wind gusts up to
40 mph will be possible over parts of north Georiga through 11 PM
EST. With wet grounds, some trees may be uprooted.
HAZARD...strong gusty winds.
IMPACT...Strong winds have developed. Expect an increased
potential for downed trees and powerlines...along with
blowing around of unsecured objects.
Some locations in the path of this storm include
Rome, Gainesville, Dalton, Canton, Cartersville, Calhoun, Cedartown,
Lafayette, Cumming, Dahlonega, Summerville, Chatsworth, Jasper,
Ringgold, Cleveland, Dawsonville, Trenton, Ellijay, Blue Ridge and
Hiawassee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8361 3480 8368 3477 8363 3430 8368
3416 8426 3419 8426 3419 8433 3413 8436
3407 8460 3408 8492 3398 8497 3390 8536
3498 8560
TIME...MOT...LOC 0107Z 240DEG 26KT 4043 7013
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jan 22, 7:28 PM EST, 41 minutes earlier.
Area forecast discussion, Jan 22, 7:28 PM EST, 41 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 728 PM EST Sun Jan 22 2017 .UPDATE... Low pressure currently across north central GA will continue to push off to the E overnight. The gradient on the backside of the low is pretty tight, so gusty winds are expected overnight and well into Sunday. Will not make any changes to the Wind Advisory at this time. Have made some changes to pops earlier in the evening, but think the forecast is on track. Do expect some shra on the backside of the low as the upper low swings through the area. Mid level lapse rates are steep enough to continue thunder. The Flash Flood Watch expired at 7PM. Additional rainfall is expected across northern GA, but amts should not cause significant impacts. The gusty winds overnight and Monday, in combination with saturated soils, will lead to downed trees. && .PREV DISCUSSION... /Issued 630 PM EST Sun Jan 22 2017/ PREV DISCUSSION... /Issued 252 PM EST Sun Jan 22 2017/ SHORT TERM /Tonight through Monday Night/... Where to start? Today's forecast continues to be challenging and one for the books given the SPC High Risk area and expected hazards. If memory serves me well, this would be the first High Risk in our CWA since April 2011. But I digress. We are already seeing showers and thunderstorms moving across portions of north and central Georgia this afternoon. These storms were resulting from a quickly deepening low pressure system expected to lift northward across the CWA through the evening hours. The rapid cyclogenesis, along with the strong low level winds, will produce exceptional deep layer shear, decent CAPE and extremely steep mid level lapse rates (with a few indicating values as high as 8 to 8.5 this evening across north Georgia). In the High Risk area, generally south of a line from Americus, to Dublin, to Swainsboro, we have the highest potential for widespread severe storm activity. Expect bowing segments in more linear activity to be capable of producing damaging winds of 80 mph or higher. The steep lapse rates and wind profiles will support potentially long-track tornadoes. Large hail of golf ball size or larger are also possible. A PDS (Potential Dangerous Situation) Tornado Watch is in effect for this area through 8 PM. We expect that storms will rapidly intensify as they move into the state through the afternoon and evening hours. North of the High Risk area (including the Atlanta metro) still remains in the Tornado Watch. Damaging winds, a few tornadoes, and large hail are possible in this area, but with slightly less probabilities. Based on the short term Hi-Res models, the best timing for severe activity is through approximately 10 PM. Model solutions continue to show very defined wrap around reflectivity that moves over the worked over CWA through the overnight period. At this time, have continued mention of thunder in the grids through early Monday morning and then transition to all rain. Speaking of rain, observed rainfall totals for the last two days are generally 2 to 4 inches, with locally higher amounts. Portions of far east central GA have seen closer to 5 inches. Rainfall totals through this afternoon and evening are expected to be in the 1 to 3 inch range, which will produce localized flash flooding. A Flash Flood Watch is in effect through 7 PM tonight, and may need to be extended depending on how the afternoon goes. On top of the Tornado Watch and the Flash Flood Watch, we also have a Wind Advisory. Non-convective winds will increase through the overnight hours as the low continues to deepen over the region, tightening the pressure gradient. Winds will increase to 20 to 30 mph with gusts to 40 mph by Monday morning and hold on through Monday afternoon. After 00z Tuesday (7 PM) winds look to diminish somewhat, except for some potential of gusty winds in NE GA remaining into the overnight period. For now, the Wind Advisory remains in effect from 1 AM tonight through 7 PM, which may need to be adjusted at a later point. In addition to the challenges of the forecast, we also have equipment challenges, forcing forecasters to utilize to other tools. KJGX and KVAX radars continue to have periods of outages this afternoon, and technicians are working to restoring those to full operation to assist forecasters. It is vital that everyone remain weather aware through this evening, particularly those in the Tornado Watch area. Go ahead and determine your shelter location and begin putting together supplies if you end up having to shelter in place. 31 LONG TERM /Tuesday through Sunday/... Given the extremely active weather, the long term period was left unchanged. The previous discussion follows. Baker LONG TERM /Monday Night through Saturday/... Minimal changes made to the extended forecast grids. Region gets back to more seasonal temperatures but should remain dry after mid-week system passes. 20 AVIATION... 00Z Update... Deepening low pressure will continue to move across the area tonight. Gusts will increase behind the low center as winds shifts to the west side. Winds will be gusty through tomorrow. IFR cigs should hang in through the remainder of the night and the first half of tomorrow. A slight improvement to mvfr is possible during the late afternoon. Airfield may see a break in the precip for a few hours this evening, but should pick up around 10pm to midnight again. //ATL Confidence...00Z Update... Medium confidence all elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 48 60 41 62 / 70 40 0 0 Atlanta 49 56 39 59 / 70 40 5 0 Blairsville 45 51 37 56 / 90 70 30 0 Cartersville 49 56 38 57 / 80 50 5 0 Columbus 50 60 40 62 / 50 30 0 0 Gainesville 48 56 40 59 / 80 50 10 0 Macon 50 61 41 63 / 50 40 0 0 Rome 50 56 38 58 / 90 40 5 0 Peachtree City 48 57 38 59 / 70 40 0 0 Vidalia 51 63 45 64 / 40 20 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 7 PM EST Monday for the following zones: Baldwin...Banks...Barrow...Bartow...Bibb...Bleckley... Butts...Carroll...Catoosa...Chattahoochee...Chattooga... Cherokee...Clarke...Clayton...Cobb...Coweta...Crawford...Crisp... Dade...Dawson...DeKalb...Dodge...Dooly...Douglas...Emanuel... Fannin...Fayette...Floyd...Forsyth...Gilmer...Glascock... Gordon...Greene...Gwinnett...Hall...Hancock...Haralson... Harris...Heard...Henry...Houston...Jackson...Jasper... Jefferson...Johnson...Jones...Lamar...Laurens...Lumpkin... Macon...Madison...Marion...Meriwether...Monroe...Montgomery... Morgan...Murray...Muscogee...Newton...North Fulton...Oconee... Oglethorpe...Paulding...Peach...Pickens...Pike...Polk... Pulaski...Putnam...Rockdale...Schley...South Fulton...Spalding... Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair... Toombs...Towns...Treutlen...Troup...Twiggs...Union...Upson... Walker...Walton...Warren...Washington...Webster...Wheeler... White...Whitfield...Wilcox...Wilkes...Wilkinson. &&
Hazardous weather outlook, Jan 22, 7:39 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 739 PM EST SUN JAN 22 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231245- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 739 PM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT... ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG...PRODUCING GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES. THERE IS SOME POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM...POTENTIALLY PRODUCING LARGE HAIL IN EXCESS OF AN INCH. IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE ACROSS NORTHERN GEORGIA. WINDY CONDITIONS ARE ALSO EXPECTED OVERNIGHT. A WIND ADVISORY HAS BEEN ISSUED BEGINNING AT 1AM FOR THE ENTIRE OUTLOOK AREA. WITH THESE WINDS...DOWNED TREES IN SATURATED SOILS WILL BE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A WIND ADVISORY CONTINUES THROUGH MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ALSO ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Jan 22, 6:47 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
647 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 SSW CORDELE 31.92N 83.81W
01/22/2017 CRISP GA EMERGENCY MNGR
NUMEROUS TREES DOWN ALONG WITH STRUCTURAL DAMAGE TO
BUILDING NEAR GA-HWY 300 AND PATEVILLE ROAD. POSSIBLE
TORNADO. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER FFC1700160
DJNLocal storm report, Jan 22, 6:54 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 2 S CORDELE 31.94N 83.78W
01/22/2017 CRISP GA EMERGENCY MNGR
SIGNIFICANT DAMAGE TO MOBILE HOMES ALONG SOUTH 7TH
STREET. ADDITIONAL DAMAGE EXTENDED NORTHEAST FROM THIS
POINT ON THE SOUTH AND EAST SIDE OF CORDELE. TORNADO
POSSIBLE.
&&
EVENT NUMBER FFC1700161
DJNLocal storm report, Jan 22, 7:19 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
719 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM TSTM WND DMG 1 WSW PATEVILLE 31.83N 83.83W
01/22/2017 CRISP GA EMERGENCY MNGR
MULTPILE TREES REPORTED DOWN ACROSS ARABI WARWICK ROAD
IN SOUTHERN CRISP COUNTY.
0355 PM TSTM WND DMG 3 SSW CORDELE 31.92N 83.81W
01/22/2017 CRISP GA EMERGENCY MNGR
NUMEROUS TREES DOWN ALONG WITH STRUCTURAL DAMAGE TO
BUILDING NEAR GA-HWY 300 AND PATEVILLE ROAD. POSSIBLE
TORNADO. TIME ESTIMATED FROM RADAR.
0356 PM TSTM WND DMG 2 S CORDELE 31.94N 83.78W
01/22/2017 CRISP GA EMERGENCY MNGR
SIGNIFICANT DAMAGE TO MOBILE HOMES ALONG SOUTH 7TH
STREET. ADDITIONAL DAMAGE EXTENDED NORTHEAST FROM THIS
POINT ON THE SOUTH AND EAST SIDE OF CORDELE. TORNADO
POSSIBLE.
0409 PM TORNADO 4 W OWENSBORO 31.89N 83.49W
01/22/2017 WILCOX GA AMATEUR RADIO
PRELIMINARY REPORT OF DAMAGE TO 4 HOMES ABOUT 4 MILES
NORTH OF REBECCA ON HWY 112.
0415 PM TORNADO 2 SW KRAMER 31.94N 83.41W
01/22/2017 WILCOX GA BROADCAST MEDIA
DAMAGED REPORTED ALONG AMERICAN LEGION RD....WITH
HOUSES HEAVILY DAMAGED....SEMI TRUCKS TURNED OVER...AND
TREES DOWN.
&&
EVENT NUMBER FFC1700157 FFC1700160 FFC1700161 FFC1700158 FFC1700159
DJNLocal storm report, Jan 22, 7:30 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
730 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 WSW HERMITAGE 34.32N 85.08W
01/22/2017 FLOYD GA EMERGENCY MNGR
SEVERAL ROADS FLOODED. ONE CAR SWEPT OFF WARD MOUNTAIN
INTO CULVERT NEAR DOZIER CREEK
&&
EVENT NUMBER FFC1700162
SNELSONLocal storm report, Jan 22, 8:02 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EST SUN JAN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG 2 ESE LAKE ARROWHEAD 34.28N 84.56W
01/22/2017 CHEROKEE GA EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG HIGHWAY 108 AND SAME NELSON
ROAD.
&&
EVENT NUMBER FFC1700163
NLISTSpecial weather statement, Jan 22, 8:09 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
809 PM EST SUN JAN 22 2017
GAZ001>009-011>016-019>023-030-230400-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Hall GA-Polk GA-Union GA-Towns GA-
Catoosa GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-Dade GA-
Floyd GA-Fannin GA-
809 PM EST SUN JAN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...WALKER...
FORSYTH...WHITE...MURRAY...LUMPKIN...GILMER...WHITFIELD...NORTHERN
HALL...POLK...UNION...TOWNS...CATOOSA...CHEROKEE...GORDON...BARTOW...
PICKENS...DADE...FLOYD AND FANNIN COUNTIES UNTIL 1100 PM EST...
At 807 PM EST...strong gusty winds were developing with a strong
storm system at the surface over northwest Georgia. Wind gusts up to
40 mph will be possible over parts of north Georiga through 11 PM
EST. With wet grounds, some trees may be uprooted.
HAZARD...strong gusty winds.
IMPACT...Strong winds have developed. Expect an increased
potential for downed trees and powerlines...along with
blowing around of unsecured objects.
Some locations in the path of this storm include
Rome, Gainesville, Dalton, Canton, Cartersville, Calhoun, Cedartown,
Lafayette, Cumming, Dahlonega, Summerville, Chatsworth, Jasper,
Ringgold, Cleveland, Dawsonville, Trenton, Ellijay, Blue Ridge and
Hiawassee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8361 3480 8368 3477 8363 3430 8368
3416 8426 3419 8426 3419 8433 3413 8436
3407 8460 3408 8492 3398 8497 3390 8536
3498 8560
TIME...MOT...LOC 0107Z 240DEG 26KT 4043 7013
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 7:31 PM EST | Flash Flood Warning | FFC | Bartow, Chattooga, Floyd, Gordon | 7 hr |
| Jan 22, 10:43 PM EST | Special Weather Statement | FFC | Muscogee, Talbot, Upson | 47 min |
| Jan 22, 11:54 PM EST | Areal Flood Warning | FFC | Bartow, Catoosa, Chattooga, Dade, Floyd, Gordon and 6 more | 6 hr |
| Jan 23, 1:20 AM EST | River Flood Warning | FFC | Dade | 26 hr |
| Jan 23, 10:19 AM EST | River Flood Warning | FFC | Chattooga | 15 hr |
| Jan 23, 1:42 PM EST | River Flood Warning | FFC | Fayette, Spalding | 13 hr |
| Jan 23, 5:38 PM EST | River Flood Warning | FFC | Floyd | 24 hr |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.